Michigan, 2006

Damaging Wind in Michigan, July 20, 2006

July 20, 2006 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 6:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jul 20, 6:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 AM EDT THU JUL 20 2006

.AVIATION...
KIWX RADAR THIS MORNING WAS SHOWING A MCS ACRS WRN LOWER MICHIGAN
...NW INDIANA...THEN INTO NRN ILLINOIS.  AM EXPECTING SHOWERS AND
EMBEDDED THUNDERSTORMS ACRS NRN INDIANA BETWEEN TAF ISSUANCE TIME
(12Z) THROUGH AT LEAST 17Z.  THUS...HAVE PLACED THUNDERSTORMS IN THE
KSBN AND KFWA TAFS...WITH MVFR AND LOCALLY IFR CONDITIONS EXPECTED.
THEREAFTER...A SFC LOW OVER IOWA AND AN ASSOCD COLD FRONT WILL MOVE
INTO THE FCST AREA BY LATE AFTN/EARLY EVENING...BRINGING ANOTHER CHC
FOR SHOWERS/THUNDERSTORMS.  THE EVOLUTION OF THIS CONVECTION IS
SOMEWHAT MUDDLED AT THIS POINT SINCE IT WILL DEPEND ON HOW MUCH
DESTABILIZATION CAN BE REALIZED AFTER THIS MORNINGS MCS.
THUS...WILL NOT INCLUDE THUNDERSTORMS AT TAFS AT THIS TIME AND WILL
LET NEXT TAF ISSUANCE ADDRESS THIS ISSUE AFTER NEW MODEL DATA AND
OBSERVATIONAL ANALYSIS.  AT THIS POINT...KFWA APPEARS TO HAVE THE
BEST CHC FOR THUNDERSTORMS AS IT WILL BE IN THE WARM SECTOR THE
LONGEST.

OTHERWISE...THE THREAT OF PCPN WILL END DURING THE EVENING HOURS AS
THE COLD FRONT AND SFC LOW PROPAGATE ESE FROM THE REGION.  SOME MVFR
CONDITIONS IN MIST IS EXPECTED OVERNIGHT...AND IT COULD LOWER INTO
THE IFR CATEGORY IF ENOUGH BREAKS IN THE CLOUD COVER OCCUR.
&&

.PREV DISCUSSION...

UPDATE...
AREA OF TSTMS TO OUR NW CONTG TO ACCELERATE SEWD IN LARGE BOW
STRUCTURE.  UPDATED WRN 2/3 OF COUNTIES FOR SVR TSTM WATCH THIS
MORNING WITH SLIGHT UPWARD ADJUSTMENT TO POPS.

SHORT TERM...
LARGE AREA OF TSRA WHICH DVLPD OVER SRN MN AROUND 02Z HAS BEEN
EXPANDING E-SE OVERNIGHT. THESE STORMS OCRG AT NOSE OF LLJ, NEAR
SHRTWV/CDFNT MOVG E-SE ACROSS MN. AS THIS SYSTEM CONTINUES E-SE
EARLY THIS MORNING LLJ WILL VEER FROM SSW-WSW, AIDING MORE SEWD
PROGRESSION OF STORMS TO OUR NW. SFC INSTABILITY AXIS LIES FM AROUND
JVL-IND AND THIS WILL PRBLY BE WHERE THE STRONGEST TSTMS WITH
HEAVIEST RAIN OCCURS. HWVR, NUMEROUS TSTMS EXTEND AS FAR NE AS MTW
AND THIS ACTIVITY SHOULD ALSO PROPAGATE SEWD TODAY. IF PORTIONS OF
CWA ARE MISSED BY THIS MORNING STORMS (MOST LIKELY IN THE EAST)
AIRMASS WILL BECOME QUITE UNSTABLE DURING THE DAY AS MOISTURE WILL
FEED NE AHEAD OF THE FRONT, SO EXPECTING AS SHRTWV/FRONT APPROACHES
THIS AFTN/EVE TSTMS WILL STILL DEVELOP IN THIS AREA. THUS, RAISED
POPS TO LIKELY OVER MOST OF THE CWA TODAY AND CONTINUED WITH
MENTION OF HEAVY RAIN. POTENTIAL FOR SOME SVR STORMS AS WELL
BUT GIVEN THAT AIRMASS IN OUR AREA THIS MORNING IS NOT AS UNSTABLE
AS THAT TO OUR NW, EXPECT SOME WKNG TO THE SVR STORMS MOVG SE ACROSS
WI EARLY THIS MORNING, SO FOR NOW WILL HOLD OFF ON ADDING SVR
MENTION TO ZFP/GRIDS. EXPECTED CONSIDERABLE CLOUD COVER FROM MORNING
MCS, LOWERED HIGH TEMPS TODAY ABOUT A CATEGORY FROM PREVIOUS FCST,
BUT GIVEN POTENTIAL FOR DRY AND SOME SUNNY PERIODS BELIEVE MAV MAXES
TOO LOW.

CDFNT SHOULD MOVE SE ACROSS THE CWA TONIGHT. AIRMASS MAY BE
STABILIZED BY CONVECTION TODAY, SO QUESTIONABLE HOW ACTIVE IT WILL
BE ALONG FRONT TONIGHT. FOR NOW STUCK WITH PREVIOUS CHC TRW WITH
HIGHEST POPS SE WHERE FROPA WILL BE LATEST.

LONG TERM...
FRIDAY THROUGH WEDNESDAY.

ONLY MINOR CHANGES MADE TO LONG TERM GRIDS. REGION WILL BE IN UPPER
LEVEL TROUGH THROUGH A GOOD CHUNK OF THE FORECAST PERIOD AS STRONG
HIGH PRESSURE REMAINS IN CONTROL TO THE EAST AND ANOTHER UPPER LEVEL
HIGH SETTLES OVER THE SW US. THE RESULT WILL BE A RETURN TO AOB
NORMAL TEMPS AND DRIER CONDITIONS. MODELS STILL TRY TO BRING A WEAK
SYSTEM IN LATE SUN INTO MONDAY...BUT CONFIDENCE LOW ON HOW FAR INTO
THE AREA IT WILL MAKE IT...PLUS LACK OF DEEP MSTR AND GOOD
CONVERGENCE WITH THE FEATURE. PREVIOUS SHIFT REMOVED POPS AND WILL
HOLD THAT TRACK FOR NOW. OTHERWISE...MODERATING TEMPS EXPECTED INTO
THE FIRST PART OF NEXT WEEK AS THE WESTERN RIDGE SLOWLY EDGES
EAST...ALLOWING FOR THE TROUGH TO FLATTEN OUT. NO SIGNS OF A
SIGNIFICANT WARM UP AT THIS TIME.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION...HICKMAN
SHORT TERM/UPDATE...JT
LONG TERM...FISHER
Hazardous weather outlook, Jul 20, 4:18 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 AM EDT THU JUL 20 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
418 AM CDT THU JUL 20 2006 /518 AM EDT THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS MUCH OF THE AREA
THIS MORNING. THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN
THREAT. MORE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND THIS
EVENING AS A COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND POSSIBLY AGAIN
THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-210930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
518 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS SOUTHERN LAKE
MICHIGAN EARLY THIS MORNING. THE STORMS WILL CONTAIN VERY STRONG
WINDS AND HIGH WAVES. MORE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
AND THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA.

THE STRONG THUNDERSTORMS MOVING ACROSS LAKE MICHIGAN THIS MORNING
WILL RESULT IN AN INCREASED RISK OF RIP CURRENTS ALONG THE SOUTHEAST
LAKE MICHIGAN SHORELINE THROUGHOUT THE DAY.  WAVES WILL BUILD TO 3
TO 5 FEET AS NORTH WINDS INCREASE BEHIND THE COLD FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

3 TO 5 FOOT WAVES WILL CONTINUE INTO FRIDAY EVENING. THIS WILL
RESULT IN A CONTINUED INCREASE RISK OF RIP CURRENTS THROUGH
FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jul 20, 6:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
744 AM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     3 SW LA PORTE           41.58N 86.76W
07/20/2006                   LA PORTE           IN   LAW ENFORCEMENT

            TREE FELL ACROSS POWER LINES.

&&

EBREON

The radar

The Northern Indiana radar (KIWX), 102 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 20, 7:00 AM EST to 7:01 AM EST
Where
Berrien County, Benton Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -86.433

A tree fell onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519281.